Flash Flood, San Bernardino
- When
- August 26, 12:39 PM PST to 1:09 PM PST
- Where
- San Bernardino County, Twenty Nine Palms
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heavy rain, one inch in 30 minutes, dime size hail, and wind gusts in excess of 40 mph were observed in Twenty-nine Palms, 3 fatalities occurred there when a vehicle tried to ford a flooded road. Flooding spread west ward into Yucca Valley where numerous cars and buildings were flooded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Heavy rain, one inch in 30 minutes, dime size hail, and wind gusts in excess of 40 mph were observed in Twenty-nine Palms, 3 fatalities occurred there when a vehicle tried to ford a flooded road. Flooding spread west ward into Yucca Valley where numerous cars and buildings were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 26, 7:40 AM PST, 4 hours 59 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 840 AM PDT TUE AUG 26 2003 .SYNOPSIS...MONSOONAL MOISTURE WILL BRING SCATTERED THUNDERSTORMS TO THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON. OTHERWISE...FAIR AND HUMID...WITH AREAS OF LATE NIGHT AND MORNING LOW CLOUDS AND FOG NEAR THE COAST. WEAK HIGH PRESSURE ALOFT WILL DECREASE THUNDERSTORM ACTIVITY DURING THE LATTER HALF OF THE WEEK. DISCUSSION...DECIDED TO GO WITH THE FLASH FLOOD WATCH FOR ALL MNS AND DESERTS WITH DEEP MONSOONAL MOISTURE PRESENT AND PLENTY OF SHUSHINE TO GET THINGS COOKING. STORMS ARE ALREADY GOING IN THE SAN BERNARDINO MTNS AND WE MAY HAVE TO ADJUST START TIME FOR FOR THE FLOOD WATCH IF CONDITIONS WARRANT. NO OTHER CHANGES TO THE ZONE FCST. SAN...FLOOD WATCH...SEE LAXFFASGX.
CAZ042-043-048-050-055>058-060>062-271300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 AM PDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWEST CALIFORNIA FROM NOON THROUGH 800 PM TONIGHT. REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY POSSIBLE THUNDERSTORMS WITH LOCAL HEAVY RAIN FOR... SAN BERNARDINO COUNTY MOUNTAINS... RIVERSIDE COUNTY MOUNTAINS... SAN DIEGO COUNTY MOUNTAINS... APPLE AND YUCCA VALLEYS... COACHELLA VALLEY... SAN DIEGO COUNTY DESERTS... TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED TODAY. NNNN
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369439.